New Mexico, 2016

Dust Storm and Damaging Winds in New Mexico, April 23, 2016

April 23, 2016 · NWS ABQ · 4 events in 4 counties and zones

Strong southwest flow aloft within the base of a passing upper level trough interacted with a Pacific cold front moving east across New Mexico. Enough remnant, low level moisture was in place ahead of the front to produce isolated, dry showers and thunderstorms over central New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Strong southwest flow aloft within the base of a passing upper level trough interacted with a Pacific cold front moving east across New Mexico. Enough remnant, low level moisture was in place ahead of the front to produce isolated, dry showers and thunderstorms over central New Mexico. This activity produced several virga bombs across the area, particularly around Santa Fe, where a gust to 68 mph was reported. An impressive microburst cloud formation was captured near the Albuquerque Sunport however the strongest wind was not likely recorded at the ASOS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 23, 10:43 AM MST, 27 minutes earlier.

Area forecast discussion, Apr 23, 10:43 AM MST, 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1143 AM MDT SAT APR 23 2016

.AVIATION...
18Z TAF CYCLE
UPPER LOW TO PASS FROM WEST TO EAST ACROSS THE CENTRAL ROCKIES.
SOUTHWEST TO WEST WINDS WITH GUSTS TO AROUND 40-45KT WILL SWEEP
MOISTURE FROM WEST TO EAST OUT OF NEW MEXICO. STRONGEST WINDS AT
TAF SITES WILL BE KFMN...KGUP AND KLVS WITH GUSTS AROUND 40 KT.
CONVECTION WITH BRIEF MT OBSCURATIONS TO BE FOCUSED OVER THE
CENTRAL MOUNTAINS AND EASTERN HIGHLANDS PRIOR TO 02Z SUNDAY.
CARRYING VCSH AT KLVS AND KSAF.

&&

.PREV DISCUSSION...333 AM MDT SAT APR 23 2016...
.SYNOPSIS...
DRIER AIR WILL MOVE IN FROM THE WEST TODAY...WITH WINDIER
CONDITIONS AND FIRE WEATHER CONCERNS DAILY THROUGH TUESDAY.
SOUTHWEST WIND GUSTS TO 50 MPH ARE EXPECTED ACROSS MUCH OF THE
AREA ALONG AND NORTH OF I-40 THIS AFTERNOON. ANOTHER ROUND OF
MAINLY ISOLATED SHOWERS AND THUNDERSTORMS IS EXPECTED THIS
AFTERNOON AND EVENING...FAVORING THE CENTRAL MOUNTAIN CHAIN
EASTWARD AND ESPECIALLY LOCATIONS NORTH OF I-40. MONDAY AND
TUESDAY WILL BRING ANOTHER ROUND OF PARTICULARLY WINDY CONDITIONS
WITH GUSTS IN THE 40 TO 55 MPH RANGE. THE CHANCE FOR SHOWERS AND
THUNDERSTORMS WILL RETURN TO THE NORTHERN MOUNTAINS AND NORTHWEST
MONDAY THROUGH TUESDAY AS AN UPPER LEVEL LOW PRESSURE SYSTEM
PASSES JUST NORTH OF NEW MEXICO.

&&

.DISCUSSION...
A VERY ACTIVE STORM TRACK IS EXPECTED THROUGH THE COMING WORK
WEEK...THOUGH MOST OF THE STORM SYSTEMS WILL PASS NORTH OF NEW
MEXICO. THIS WILL STEER THE POLAR JET STREAM OVERHEAD PRODUCING WINDY
AND GENERALLY DRY CONDITIONS AT THE SURFACE WITH FIRE WEATHER
CONCERNS THROUGH AT LEAST TUESDAY.

THREE WEATHER SYSTEMS WILL DROP INTO THE GREAT BASIN THEN LIFT
NORTH OF NEW MEXICO AS THEY CROSS THE CENTRAL ROCKIES. THE FIRST
SYSTEM DREW ENOUGH MODEST MOISTURE INTO NEW MEXICO FOR SHOWERS AND
THUNDERSTORMS OVER CENTRAL AREAS FRIDAY. THE THUNDERSTORM CHANCE
WILL SHIFT EASTWARD OVER THE CENTRAL MOUNTAIN CHAIN AND PLAINS
TODAY BEFORE DRIER AIR OVERSPREADS THE WHOLE FORECAST AREA ON
SUNDAY.

THE NEXT SYSTEM WILL DROP A BIT FURTHER SOUTH INTO THE GREAT BASIN
MONDAY BEFORE EJECTING NORTHEASTWARD OR EASTWARD ACROSS THE
CENTRAL ROCKIES MONDAY NIGHT THROUGH TUESDAY NIGHT. THIS WILL
BRING THUNDERSTORM CHANCES BACK TO N CENTRAL AND NW PARTS OF THE
FORECAST AREA...AND POSSIBLY AREAS FARTHER SOUTH IF THE SYSTEM
DROPS FAR ENOUGH SOUTH. RIGHT NOW IT LOOKS LIKE THE MAIN CONCERN
WILL BE WIND AND FIRE WEATHER AS THE SYSTEM STEERS THE POLAR JET
STREAM OVERHEAD AND A SHARP LEE TROUGH DEVELOPS AT THE SURFACE.

AFTER SHORT WAVE RIDGING WEDNESDAY...THE NEXT SYSTEM WILL DROP
SOUTH OF THE GREAT BASIN INTO AZ THURSDAY BEFORE EJECTING
NORTHEASTWARD ACROSS THE CENTRAL ROCKIES THROUGH THE END OF THE
WEEK. THE FARTHER SOUTH TRACK OF THIS SYSTEM...IF IT PANS
OUT...SHOULD BRING BETTER PRECIP CHANCES TO THE FORECAST AREA. IT
MAY ALSO CAUSE THE DRY LINE TO BECOME ACTIVE ACROSS THE PLAINS.

44

&&

.FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS WILL BE FEATURED THROUGH TUESDAY OF
NEXT WEEK. VENT RATES WILL BE GOOD TO EXCELLENT THROUGH NEXT WEDNESDAY.

SOUTHWEST TO WEST WIND GUSTS OF AROUND 45 TO 50 MPH WILL BE POSSIBLE
TODAY AS THE UPPER LOW TRACKS THROUGH THE GREAT BASIN AND INTO THE
CENTRAL ROCKIES. THE STRONG WINDS WILL PUSH LOW LEVEL MOISTURE EASTWARD
ALLOWING MIN RH VALUES TO FALL BELOW 15 PERCENT OVER PORTIONS OF
THE WEST AND MIDDLE RIO GRANDE VALLEY. HIGHS REMAIN ABOVE AVERAGE...
AND THE CRITICAL AREA IS CONSISTENT WITH PREVIOUS FORECAST
PACKAGE... SO THE CURRENT RED FLAG WARNING TO REMAIN AS ISSUED.
HOWEVER...SOCORRO COUNTY IS NOW MORE LIKELY TO SEE CRITICAL
CONDITIONS THAN WAS INDICATED 24 HRS AGO...WITH SOMEWHAT STRONGER
WINDS FORECAST FARTHER SOUTH.

CONVECTION WILL BE FOCUSED OVER THE CENTRAL AND EAST TODAY AND THIS
EVENING BUT SUNDAY WILL BE DRY. THERE MAY BE A MIX OF WET AND DRY
CONVECTION CENTRAL AND EAST AS THE MOISTURE BECOMES MORE SHALLOW.
WINDS WILL SHIFT TO WEST AND NORTHWEST SUNDAY...BUT WILL BE SUFFICIENT
FOR CRITICAL CONDITIONS EAST CENTRAL SUNDAY AFTERNOON. CRITICAL
CONDITIONS MAY ALSO STRETCH OVER THE EASTERN PORTION OF ZONE
107...AND THE SOUTHERN PORTIONS OF ZONES 103 AND 104...THEREFORE
DECIDED TO GO AHEAD AND UPGRADE THE FIRE WEATHER WATCH TO A WARNING.
HIGH TEMPERATURES WILL BE SLIGHTLY COOLER BUT STILL ABOVE AVERAGE
OVER THE WARNED AREA...AND WILL BE PRECEDED BY FAIR TO POOR
RECOVERIES TONIGHT.

RH RECOVERIES WILL WORSEN SUNDAY NIGHT WITH THE MAJORITY OF THE FORECAST
AREA TO BE FAIR TO POOR. WINDS RAMP UP AND ARE NOW STRONGER ON MONDAY...
WITH THE NEXT SYSTEM TRACKING INTO THE GREAT BASIN. AS A CONSEQUENCE...
CRITICAL CONDITIONS APPEAR MORE WIDESPREAD MONDAY AFTERNOON.
COMPARED TO TUESDAY...MONDAY MAY TURN OUT TO BE THE MORE CRITICAL
DAY WITH FORECAST HIGHS NEAR TO ABOVE AVERAGE. CONSIDERABLE COOLING
ANTICIPATED TUESDAY WITH HIGHS NEAR TO OVER 10 DEGREES BELOW
AVERAGE. HOWEVER MONDAY NIGHT RH RECOVERIES REMAIN POOR FROM THE
MIDDLE RGV OVER THE EASTERN PLAINS.

ANY WETTING PRECIPITATION MONDAY THROUGH TUESDAY WILL BE LIMITED TO THE
HIGHER TERRAIN OF THE NORTHWEST AND NORTH CENTRAL. GFS DOES APPEAR TO
TRACK THE UPPER LOW A LITTLE FARTHER SOUTH BUT NOT OVERLY SO...MESSAGE IS
WILL HAVE TO KEEP AN EYE ON THIS TREND. GFS IS ALSO TRENDING WETTER WITH
THE SYSTEM LATE NEXT WEEK...BUT THE ECMWF HAS CHANGED LITTLE...OR IS
POSSIBLY A LITTLE DRIER. FORECAST CRITICAL CONDITIONS ARE LARGELY
ABSENT WEDNESDAY AND THURSDAY.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 7 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... NMZ101-105-106.

RED FLAG WARNING FROM NOON TO 8 PM MDT SUNDAY FOR THE FOLLOWING
ZONES... NMZ104-107-108.

WIND ADVISORY UNTIL 7 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...
 NMZ501>507-510>516-521-523-527>531.

&&
Hazardous weather outlook, Apr 23, 4:58 AM MST, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
558 AM MDT SAT APR 23 2016

NMZ501>540-241200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
558 AM MDT SAT APR 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SOUTHWEST WINDS ARE EXPECTED TO BLOW AT SPEEDS FROM 25 TO 35 MPH
WITH GUSTS UP TO 50 MPH OVER MUCH OF THE AREA ALONG AND NORTH OF
I-40 THIS AFTERNOON UNTIL NEARLY SUNSET. IN ADDITION...CRITICAL
FIRE WEATHER CONDITIONS WILL OCCUR IN MUCH OF THE MIDDLE AND LOWER
RIO GRANDE VALLEY...WEST CENTRAL MOUNTAINS AND NORTHWEST PLATEAU.
SOME STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS THE NORTHEAST
HIGHLANDS AND PLAINS WITH HALF INCH HAIL AND ISOLATED WIND GUSTS
TO 60 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY THROUGH TUESDAY...CRITICAL FIRE WEATHER CONDITIONS WILL
RETURN TO PORTIONS OF NORTHERN AND CENTRAL NEW MEXICO EACH DAY. LOWEST
CONFIDENCE IS ON TUESDAY DUE TO COOLER TEMPERATURES. STRONG
SOUTHWEST AND WEST WINDS ARE EXPECTED MONDAY AND TUESDAY WITH
GUSTS TO 50 MPH POSSIBLE IN MANY AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

44

The radar

The Albuquerque radar (KABX), 82 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 high wind, 1 dust storm. Local standard time, as filed.

High Wind, West Central Plateau

When
April 23, 11:10 AM MST to 11:30 AM MST
Where
West Central Plateau forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

Gallup Airport.

Thunderstorm Wind, Santa Fe

When
April 23, 5:19 PM MST to 5:23 PM MST
Where
Santa Fe County, 2.18 mi SW of (Saf)santa Fe Muni Airport
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
35.600, -106.110

Virga bomb from a dry storm at the Santa Fe Airport.

Dust Storm, Albuquerque Metro Area

When
April 23, 5:30 PM MST to 5:40 PM MST
Where
Albuquerque Metro Area forecast zone
Reported by
NWS Employee

The NWS captured an impressive downburst with blowing dust from a virga shower late on the afternoon of the 23rd. The nearby Albuquerque Sunport reported a peak wind to 44 mph. However, beneath the microburst wind gusts were likely in excess of 60 mph.

Thunderstorm Wind, Harding

When
April 23, 9:05 PM MST to 9:10 PM MST
Where
Harding County, 4.43 mi WSW of Mills
Measured
51 kt (59 mph) measured gust
Reported by
Park/Forest Service
Coordinates
36.050, -104.320

Virga bomb from a dry storm at Mills Canyon.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 620532, 620526, 620544, 620529.